Florida, 2014

Tornado in Florida, May 15, 2014

May 15, 2014 · NWS MFL · 1 event in 1 county or zone

A cold front moved across South Florida during the afternoon producing scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A cold front moved across South Florida during the afternoon producing scattered showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 15, 1:10 PM EST, 19 minutes earlier.

Area forecast discussion, May 15, 1:10 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
210 PM EDT THU MAY 15 2014

.AVIATION...

WIDESPREAD SHOWERS AND ACTIVE THUNDERSTORMS CONTINUE ACROSS THE
PENINSULA WITH MOST OF THE ACTIVITY CONFINED ALONG THE EASTERN
HALF. THE LATEST GUIDANCE CONTINUES TO INDICATE THAT ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL BE MOST FAVORABLE ALONG THE EASTERN PORTION
OF THE PENINSULA THE REMAINDER OF THE AFTERNOON AND THROUGH THE
EVENING HOURS WITH PERIODS OF IFR CONDITIONS POSSIBLE FOR THE
ATLANTIC COAST TERMINALS THROUGH THIS PERIOD WITH ANY SHOWERS OR
THUNDERSTORMS. TERMINAL KAPF COULD HAVE BRIEF PERIODS OF IFR
CONDITIONS THROUGH THE EVENING HOURS BUT IS EXPECTED TO BE MUCH
LESS ACTIVE THAN THE EAST COAST TERMINALS. REGIONAL WINDS ARE
FORECAST TO BECOME SOUTH SOUTHWESTERLY AROUND 00Z AND WESTERLY
AROUND 06Z AS A FRONT IN THE EASTERN GULF CONTINUES TO APPROACH THE
REGION.

60

&&

.PREV DISCUSSION... /ISSUED 953 AM EDT THU MAY 15 2014/

UPDATE...
SHOWERS HAVE BEEN A BIT SLOW TO DEVELOP THUS FAR THIS
MORNING...HOWEVER THIS HAS ALLOWED AMPLE SUNSHINE/INCREASED
INSTABILITY. EXPECTED RESULT IS MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...AS IS REFLECTED BY MESOSCALE
GUIDANCE. HAVE RAISED POPS TO CATEGORICAL FOR MOST OF EASTERN CWA.
STILL THINK RISK FOR STRONG CONVECTION IS MINIMUM...WITH NEARLY
MOIST ADIABATIC 12Z SOUNDING AND LITTLE SHEAR. STILL...CANT RULE
OUT SOME SPS-WORTHY WET MICROBURSTS WHERE INSTABILITY AND
CONVERGENCE ARE MAXIMIZED. THIS IS MOST LIKELY PALM BEACH COUNTY.
PWATS IN EXCESS OF 2 INCHES SO TORRENTIAL DOWNPOURS AND LOCALIZED
EASTERN URBAN AREA FLOODING ALSO CANT BE RULED OUT.

PREV DISCUSSION... /ISSUED 752 AM EDT THU MAY 15 2014/

AVIATION...

CURRENTLY MOST OF THE SHOWER ACTIVITY IS OVER THE ATLANTIC WATERS
WITH NO LIGHTNING NOTED. THE COMBINATION OF EXTENSIVE CLOUD COVER
CURRENTLY ACROSS THE REGION AND UNFAVORABLE ATMOSPHERIC DYNAMICS
WILL TEND TO INHIBIT THUNDERSTORMS THIS MORNING. HOWEVER...GIVEN
SOME UNCERTAINTY VCTS ASSIGNED ALL TERMINALS AROUND 17Z ALTHOUGH
CONFIDENCE IS LOW WITH MAINLY SHOWER ACTIVITY AND ISOLATED
THUNDERSTORMS EXPECTED THIS AFTERNOON. THERE COULD BE BRIEF
PERIODS OF IFR CONDITIONS WITH THE OCCURRENCE OF SHOWERS OR
THUNDERSTORMS AND WILL AMEND AS NEEDED.

60

PREV DISCUSSION... /ISSUED 305 AM EDT THU MAY 15 2014/

SHORT TERM (TODAY-SATURDAY)...
UPSTREAM TROUGH WILL BE SHIFTING EAST TODAY IN RESPONSE TO A
LARGE RIDGE AMPLIFLYING OFF THE COAST OF CALIFORNIA. AS THE TROUGH
MOVES EAST, A BAND OF DEEP LAYER MOISTURE WILL MOVE ACROSS THE
FLORIDA PENINSULA AND FORECAST SOUNDINGS SHOW PWAT INCREASING TO
NEAR TWO INCHES BY MIDDAY TODAY. HOWEVER, MID LEVEL LAPSE RATES
ARE NOT LOOKING VERY FAVORABLE FOR STRONG UPDRAFTS DEVELOPING WITH
CAPE AT GENERALLY LESS THAN 1000 J/KG SO ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED. THE SURFACE RIDGE WILL ALSO SHIFT TO
THE SOUTH AS A COLD FRONT ASSOCIATED WITH THE UPSTREAM TROUGH
MOVES INTO NORTH FLORIDA THIS MORNING. A DEEP SOUTHWEST FLOW WILL
THEN ENSUE ACROSS SOUTH FLORIDA SO THE HIGHEST POPS WILL BE ALONG
THE EASTERN HALF OF THE REGION. DUE TO THE DEEPNESS OF THE UPPER
TROUGH, THE COLD FRONT WILL NOT BE A FAST MOVER BUT WILL BE
APPROACHING THE WEST COAST BY THIS AFTERNOON. THE GREATEST
POTENTIAL FOR THUNDERSTORMS WILL LIKELY BE LATE THIS AFTERNOON
NEAR THE EAST COAST AS CONVECTION BEGINS TO DEVELOP OVER THE
INTERIOR AND MOVES TOWARDS THE EAST. THE GLOBAL MODELS ARE ALL IN
GOOD AGREEMENT THAT THE SURFACE WIND WILL REMAIN SOUTH SOUTHEAST
THROUGH MUCH OF THE DAY ALONG THE EAST COAST AND THIS COULD AID IN
SOME VERTICAL DEVELOPMENT. HOWEVER, WITH THE WEAK MID LEVEL LAPSE
RATES THE CONVECTION WILL STILL LACK ROBUST UPLIFT BUT THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING SOME GUSTY WINDS. THE
LOCALLY RUN HIGH RESOLUTION WRF SHOWS THIS SCENARIO WITH
CONVECTION MOVING OFF THE SOUTHEAST COAST EARLY THIS EVENING AND
THEN SCATTERED SHOWERS AHEAD OF THE FRONT THROUGH THE NIGHT. THE
HRRR AS OF THIS WRITING ONLY GOES OUT TO 19Z BUT ALSO SHOWS
NUMEROUS SHOWERS DEVELOPING ACROSS THE INTERIOR AFTER 17Z AND
MOVING TOWARDS THE EAST.

THE NAM, GFS AND ECMWF ARE NOW SHOWING THE COLD FRONT MOVING OFF
THE SOUTHEAST COAST BY 12Z FRIDAY WITH SOME LINGERING MOISTURE
BEHIND THE FRONT UNTIL LATE IN THE AFTERNOON. A MUCH DRIER AIRMASS
WILL THEN FILTER DOWN THE PENINSULA BEHIND THE FRONT WITH SURFACE
HIGH PRESSURE BUILDING ACROSS NORTH FLORIDA. FORECAST SOUNDINGS
FROM ALL OF THE GLOBAL MODELS ARE SHOWING PWAT DROPPING TO AROUND
ONE-HALF INCH AND IF THIS VERIFIES WOULD BE SOME OF THE DRIEST
AIR FOR MAY IN SOUTH FLORIDA SINCE 1948. THE WEEKEND WILL BE DRY
WITH MINIMUM TEMPERATURES SATURDAY MORNING RANGING FROM THE UPPER
50S WEST OF LAKE OKEECHOBEE TO THE MID AND UPPER 60S ALONG BOTH
COASTS WHICH ARE FIVE TO TEN DEGREES BELOW THE AVERAGE. THE LOWS
SUNDAY MORNING WILL ONLY BE A COUPLE OF DEGREES WARMER.

LONG TERM (SUNDAY-WEDNESDAY)...
THE EXTENDED PERIOD WILL REMAIN DRY WITH A LARGE AMPLIFIED MID LEVEL
RIDGE DEVELOPING OVER THE GULF OF MEXICO KEEPING SOUTH FLORIDA UNDER
THE INFLUENCE OF A DRY NORTHWESTERLY FLOW ALOFT. THIS PATTERN WILL
PERSIST THROUGH THE MIDDLE OF NEXT WEEK.

MARINE...
A MODERATE SOUTH SOUTHEAST WIND IS EXPECTED TODAY SLOWLY VEERING
TO THE SOUTHWEST THIS AFTERNOON AND THEN SHIFTING TO THE
NORTHWEST TO NORTH ON FRIDAY BEHIND THE LATE SEASON COLD FRONT.
THE WIND WILL ALSO INCREASE FRIDAY INTO SATURDAY AS THE PRESSURE
GRADIENT TIGHTENS WITH THE STRONG HIGH PRESSURE BUILDING OVER
NORTH FLORIDA AND THE ATLANTIC. AS A RESULT, SEAS WILL BUILD OVER
THE OFFSHORE GULF WATERS AND THE GULF STREAM IN THE ATLANTIC TO
POSSIBLE SCA CRITERIA. WIND AND SEAS WILL SLOWLY SUBSIDE LATER
THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  83  68  83 /  70  30   0   0
FORT LAUDERDALE  72  84  72  84 /  80  40  10  10
MIAMI            72  85  69  84 /  70  40  20  10
NAPLES           71  83  65  88 /  50  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...60/BD
LONG TERM....23/SK
AVIATION...60/BD
Hazardous weather outlook, May 15, 10:06 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1106 AM EDT THU MAY 15 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
161515-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1106 AM EDT THU MAY 15 2014

...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...
...THUNDERSTORMS WITH HEAVY RAIN POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE
ATLANTIC BEACHES TODAY.

THUNDERSTORMS: THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY,
ESPECIALLY THIS AFTERNOON. THE MAIN THREATS WILL BE CLOUD TO
GROUND LIGHTNING BUT GUSTY WINDS AND LOCALIZED URBAN FLOODING ARE
ALSO POSSIBLE.

WIND: WIND GUSTS OF 45-50 MPH ARE POSSIBLE WITH STRONGEST THUNDERSTORMS
TODAY.

FLOODING: LOCALIZED URBAN FLOODING IS POSSIBLE, ESPECIALLY IN
PALM BEACH COUNTY.

WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS ACROSS THE
ATLANTIC WATERS AND BISCAYNE BAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE MAY BE A SLIGHT TO MODERATE RISK OF RIP CURRENTS FOR THE
ATLANTIC BEACHES THROUGH THE WEEKEND.

NO OTHER HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND OR FLOODING
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 15, 1:17 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
217 PM EDT THU MAY 15 2014

FLZ071>074-173-151900-
INLAND MIAMI-DADE COUNTY FL-INLAND BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-METRO BROWARD COUNTY FL-
COASTAL MIAMI DADE COUNTY FL-
217 PM EDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INLAND MIAMI-DADE
COUNTY...SOUTH CENTRAL INLAND BROWARD COUNTY...METROPOLITAN MIAMI
DADE...SOUTHWESTERN METRO BROWARD COUNTY AND NORTHEASTERN COASTAL
MIAMI DADE COUNTY...

* UNTIL 300 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR DORAL...OR 8 MILES WEST OF HIALEAH...
  MOVING NORTHEAST AT 25 MPH.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

* THE STORM WILL AFFECT...
  MIAMI...HIALEAH...PEMBROKE PINES...MIRAMAR...CORAL GABLES...MIAMI
  GARDENS...NORTH MIAMI...DORAL...MIAMI LAKES...HIALEAH GARDENS...
  OPA-LOCKA...MIAMI SPRINGS...SWEETWATER...MIAMI SHORES...WEST
  MIAMI...EL PORTAL...MEDLEY...COUNTRY CLUB...DOWNTOWN MIAMI AND
  INTERSECTION KROME AND U.S. 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2570 8046 2594 8063 2601 8046 2601 8028
      2592 8020 2577 8019
TIME...MOT...LOC 1816Z 227DEG 23KT 2581 8041

60

The radar

The Miami radar (KAMX), 21 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Miami-Dade

When
May 15, 1:29 PM EST to 1:37 PM EST
Where
Miami-Dade County, 2.79 mi ENE of Sweet Water to 2.77 mi SSW of Virginia Gardens
Rating
EF0
Path length
0.27 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
25.786, -80.329

Miami International Airport tower officials reported a tornado 1 mile west of them and continued northeast until 237 PM EDT. NWS Survey team found minor damage consistent with an EF-0 with maximum winds estimated at 65 mph. The tornado tracked east northeast along NW 14th Street in Doral between NW 82 Ave and NW 79 Ave...damaging trees, street signs and a vehicle.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyThe tornado archive for Florida, 2014Warnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508594.